Renewed warnings about xylazine, an animal tranquilizer being used with fentanyl, are being circulated by some media companies early January 2023. The FDA issued an alert on November 8, 2023.
[11-8-2022] Health care professionals should be cautious of possible xylazine inclusion in fentanyl, heroin, and other illicit drug overdoses, as naloxone may not be able to reverse its effects. FDA is aware of increasing reports of serious side effects from individuals exposed to fentanyl, heroin, and other illicit drugs contaminated with xylazine.
NY SURGE OF XYLAZINE MIXED IN FENTANYL, NONRESPONSIVE TO NARCAN: Fentanyl seized could kill 3x NY Population.
— America's Newsroom (@AmericaNewsroom) January 11, 2023
Filmed a public service announcement for Quinnipiac Valley health dept on xylazine today. Xylazine is a veterinary medicine/tranquilizer increasingly found in the unregulated drug supply. I give some info on ODs, wounds and other potential complications. Watch out for it! 🙏 pic.twitter.com/EA7paNT1Mn
— Kim Sue, MD, PhD (@DrKimSue) January 11, 2023
Xylazine is FDA-approved for use in animals as a sedative and pain reliever. Xylazine is not safe for use in humans and may result in serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure. However, we do not know if side effects from xylazine exposure can be reversed by naloxone. Since we do not know if reversal agents regularly used in veterinary medicine (e.g., yohimbine hydrochloride, tolazoline hydrochloride) are safe or effective in humans, they should not be used.
Routine toxicology screens do not detect xylazine, and additional analytical techniques are required to detect xylazine when it might be involved in illicit drug overdoses, particularly when there are other signs or symptoms of xylazine exposure.
Health care professionals should continue to administer naloxone for opioid overdoses and consider xylazine exposure if patients are not responding to naloxone or when there are signs or symptoms of xylazine exposure (e.g., severe, necrotic skin ulcerations). Health care professionals should provide appropriate supportive measures to patients who do not respond to naloxone.
FDA issued a letter to stakeholders providing clinical information about the risks of severe, necrotic skin ulcerations from repeated xylazine exposure, possible withdrawal symptoms, and xylazine’s interference with successful treatment of opioid overdoses.
It is not known at this time whether the xylazine used in these scenarios is illicitly produced (unapproved) or diverted from the animal drug supply. FDA is continuing to investigate the source of xylazine in the illicit drug supply and will provide an update when new information is available.
FDA encourages health care professionals and patients to report adverse events in humans associated with possible illicit xylazine exposure to FDA’s MedWatch Adverse Event Reporting program. Complete and submit the report online at www.fda.gov/medwatch/report.htm; or download and complete the form, then submit it via fax at 1-800-FDA-0178.
Medical experts believe Xylazine is being added to counterfeit drugs and many users are unaware. And doctors say although the consequences are typically deadly, some do survive. YouTube Tips ⓘ
Benzo Dope and Tranq: The Next Wave of the Overdose Crisis: More than 100,000 Americans died of a drug overdose in 2021, the worst year on record. The newest wave of the overdose crisis involves man-made chemicals, including animal tranquilizers, that are being combined with fentanyl to make street drugs that are deadlier and more addictive (VICE News/May 16, 2022). YouTube Tips ⓘ
An animal sedative named Xylazine is being mixed into drugs like fentanyl and has turned up in overdose deaths in 25 states. To learn more about this tranquilizer and the role it plays in drug addiction, Chance Seales speaks with Neuroscientist Dr. Bankole Johnson (Scripps New/Jan 6 2022). YouTube Tips ⓘ